Hail, Colfax
- When
- June 4, 5:11 PM CST
- Where
- Colfax County, 6.93 mi N of Schuyler
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.550, -97.060
Public reported 1.25 inch hail.
Discrete storm cells produced numerous 1 to 2 inch hail reports across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Discrete storm cells produced numerous 1 to 2 inch hail reports across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 2:32 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 332 PM CDT Sat Jun 4 2022 ...Updated Forecast Discussion... .DISCUSSION... Issued at 332 PM CDT Sat Jun 4 2022 Subsidence prevails across forecast area this afternoon in wake of MCV across eastern Kansas syncing with mid-level shear zone across northern plains. Weak boundary stretches across northeast Nebraska into northwest Iowa, providing some low-level focus with diurnal heating leading to some cloud development across northeast Nebraska. There is some potential for thunderstorm development late this afternoon is this weak convergence zone per CAMS; however, the only apparent forcing mechanism appears to be diurnal heating. Confidence of development is low though, given meso-scale subsidence due to aforementioned synced MCV. Better chance of development likely by early to mid-evening with increasing and focused flow developing along 305K. Weak disturbance moving across central plains will provide even more support during the overnight hours. CAMS are hinting at more organized development after dark, but inconsitent in location of initial development. Thinking better chances will be northeast Nebraska which will benefit from effect of diurnal forcing as well. In general confidence in where PoPs will be the greatest is low, thus broadbrushed low to medium PoPs across the area for early tonight. CAMS and synoptic models are showing more consistency in developing MCS across central Nebraska into central Kansas during the overnight hours and moving system across southeast Nebraska during the predawn hours. MCS evolution will have bearing on convective evolution for Sunday. Better instability forecast to be in place across the region with NAM family developing MUCAPES 4-5K J/Kg nosing into southeast Nebraska. Bulk shear modest 0-6k in the 30-40 kt range; however, what catches some attention is 0-3km bulk shear 40-45kt along KS-NE border Sunday evening, signaling potential for heightened damaging wind potential. Overall pattern will be conducive for several rounds of showers and storms through next week. Forecast area appears to remain under the influence of cyclonic shear side of semi-persistent trough extending from Quebec into northern plains. Flow remains somewhat channeled, thus forcing will be modest. Upper flow pattern will allow a quasi-stationary boundary to linger across the region, providing a focus for convection that develops. Current deterministic and model solutions depicting a lull in convective activity for Monday with weak upper ridging building over northern plains. Several diffuse shortwaves move into plains early Tuesday into Wednesday setting up another chance of storms. Another lull expected late Wednesday into Thursday, then another round of storms possible for Friday into Saturday. Given repeated rounds of storms, and guidance depicting precipitable water at or above the 90 percentile for the period, flood potential will be increasing by mid- to late next week. Temperatures will remain seasonal, though perhaps slightly cooler than normal due to persistent large scale troughing. NBM appeared reasonable. .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1240 PM CDT Sat Jun 4 2022 Main forecast concern for all three TAF sites is the potential for thunderstorms. Current thinking is for isolated storms to develop along boundary draped across northeast Nebraska 22z-01z. CAMs are not too robust on coverage into early evening likely given aside from diabatic effects, forcing is not the greatest. Developing increases in coverage by mid-evening as LLJ strengthens, and is enhanced by weak disturbance moving through central plains. Overall confidence in timing and intensity of convection is low. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fortin AVIATION...Fortin
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 359 PM CDT Sat Jun 4 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 359 PM CDT Sat Jun 4 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Isolated thunderstorms will be possible this evening, mainly across portions of northeast Nebraska. Areal coverage of storms will increase as the evening progresses. The greatest potential for severe storms will occur from mid-evening into the overnight hours. Damaging winds and hail being the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday On Sunday the best storm potential will be from the late afternoon through the overnight hours. Severe storms will be possible with large hail and damaging winds the primary threats, especially across southeast Nebraska. Periodic thunderstorm chances will persist between Monday and Friday of next week. At this time the potential for severe weather on any given day appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
544 PM CDT Sat Jun 4 2022
NEZ043-042315-
Colfax NE-
544 PM CDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of central Colfax
County through 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clarkson, or 17 miles northeast of Columbus, moving
east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Colfax
County, including the following locations... Camp Luther and Fishers
Elementary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Nebraska.
&&
LAT...LON 4153 9724 4169 9718 4167 9691 4145 9695
TIME...MOT...LOC 2243Z 281DEG 6KT 4161 9712
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DEEThe Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
8 hail. Local standard time, as filed.
Public reported 1.25 inch hail.
Public reported 1 inch hail.
Public reported that it hailed for over 10 minutes.
Public reported 1 inch hail.
Public reported via mPing 1 inch hail.
Trained spotter reported 1 inch hail.
Public reported 2 inch hail.
Public reported 1.25 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034116, 1034117, 1034118, 1034119, 1034120, 1034121, 1034123, 1034124.